Sunday, 7 February 2016

Dexamethasone vs. confusion

My wife is very confused lately - more so than usual. It's been about two weeks after the SoC of radiation and chemotherapy.

We have been trying to wean her of Dexamethasone so she's currently on 4mg in the morning and 2mg at night. But we're worried that her state of confusion is dampening her already dampened spirits.

I'm very wary of dexa - at our first hospital, the surgeon gave her a whopping 64mg a day, or 16 tabs. Her tumor wasn't considered "a time bomb" at the time but two weeks later, we rushed her to the hosptial as the tumor became very, very aggressive. I don't have anything to support this but I'm certain that the dexa had a hand in this as I feel it increased the glucose in her blood resulting in the growth. Our NO says there's little support for this.

Now, our new issue is that she was fine on 4/4 so we dropped her (per the NO) to 4/2 but her confusion has increased dramatically.

I'm trying to counter this is 2400mg of Boswellia (specifically http://www.amazon.com/Boswellia-Serrata-1200-Mg-Capsules/dp/B00C6B17VM) as well as turmeric and celebrex but it doesn't seem to be cutting it.

Questions
  1. Are my fears of dexa over-blown?
  2. If they are not, what alternatives do I have to the dexa?

Thanks in advance!

10 comments:

  1. One class of drugs that is being explored as a "steroid-sparing" treatment against cerebral edema in glioma patients are the angiotensin II receptor blockers (ARBs) such as telmisartan. There are papers on this in the Library, and one clinical trial is testing losartan in this context.

    ReplyDelete
  2. Furthermore a drug like telmisartan may have anti-tumor effects as well, as angiotensin II receptors have been implicated in tumor biology.

    ReplyDelete
    Replies
    1. Unfortunately, at least for now, I've tapped out the ability to get any more prescription/off-label drugs. Is there anything that doesn't require a prescription that you (or someone) might recommend?

      Delete
    2. At least you may try to lower sugar level with metformin. It has starting dose with 500mg BID, which lowers glucose significantly.

      Delete
    3. Cinnamon has a good effect on lowering glucocelevels with natural means. You can read about the effects of cinnamon, usage between 3 to 6 grams a day. (Pakistany study)

      Delete
  3. Hi Logan,

    I understand your concerns with Dexa, but I am not sure it is what is causing her to be confused (although I am no doctor so..!). We were told that the 4 weeks after radiation can be when the symptoms can get worse as the effects really start to catch up with the brain. This can be different for everybody of course depending on where the radiation was focused I imagine but it definitely takes its toll.
    My Mum has been on 2mg/day for a good few months now after her cerebral edema episode when she was on 16mg and then was weaned slowly off that. I had felt the same about Dexa and glucose but she is taking Metformin too so I had thought that it might counter things a bit. Are you able to get hold of Metformin? The Care Oncology Clinic in London prescribe it and I believe they send overseas. That could be one option perhaps.

    I like the idea of alternatives to Dexa too, especially ones that have anti tumour effects! i would love to know if you have any luck getting a prescription of Telmisartan. I am not sure at what point it becomes an issue but I had heard that being on steroids for prolonged periods of time is not good for your bones too, but noone has mentioned that to my Mum. I have mentioned it to the NO a few times but had no response...its on my list of things to check in to.

    (p.s will respond to your other question about prices on the other thread)

    (pp.s Your letter to Joe Biden was fantastic!)

    ReplyDelete
    Replies
    1. Thanks for such kind words! I actually know my US Representative so I'm actually hoping the letter makes it to the desk of the VP - although I've asked so many people to share it on social media that there's a chance it might make it there that way. This is the most evil thing I've ever had the misfortune to deal with.

      May I ask how your mum's cognition is/was after her radiation? We just started with DCA so perhaps that will be helpful as well. I am hoping it's the swelling and that it will clear up somehow.

      Delete
  4. Hi Logan,
    I also think Dex increases the tumour growth rate. It was 4 weeks between my husband having a biopsy and a resection and in that time the hospital gave 16mg dex (4mg x4) The MRI's were 4 weeks apart and they showed triple growth in the tumours size, (there were 3 tumours) The proliferation index (Ki67) was only 10-20%, relatively a slow enough growing tumour, in my opinion I think the dex caused the rapid growth.
    Also within a month of finishing radiation and chemo my husband started having confusion which got progressively worse and ended up on 16mg dex daily which helped a lot but still not back to what he was after the resection, there were still confusion but the psychotic behaviour abated. The oncologist and neurosurgeon both thought it was tumour regrowth and necrosis and was started on Avastin and within 24 hours the turnaround was amazing, he was like his old self, no confusion could remember conversations from a few days before etc What they thought was tumour hasn't changed in 22 months so they are now saying it's all necrosis.

    ReplyDelete
    Replies
    1. Hmmm, interesting! First of all, thanks for the insight into the dex - I feel that with the increase in glucose that dex can cause, it's a potential culprit.

      As for Avastin, perhaps I should bring that up with my NO as well.

      Delete
    2. Avastin is a great option when quality of life is declining (according to two NO we saw) but I would explore all other options first as once you are on avastin you may not qualify for many clinical trials (if this is something you might want to consider). I'm not expert and I'm only repeating what I heard. I'm a nurse and can say that in the last month I've have cared for two patients who had steroids induced psychosis. One of them was a lovely elderly who became extremely hard to deal with. My husband was prescribed dex 4 mg and his tumor was very large (wish I could figure out a way to post image here) on bilateral frontal lobe, is sugar went up from 80's/90's to 160's/180's (now, everyone is different). He was having short term memory loss, frequent headaches and sleeping a lot, so due to symptoms, size of tumor and swelling they gave him dex 4mg. He took it for a month then we decreased the dosage to 2mg for 10 days, then 1 mg for a month. when he was on 2 mg daily, we added Boswellia, and increased boswellia as we decreased dex. He only takes 800mg to 1200mg of Boswellia since off dex. You said you had her on 4mg 4 times a day?! Maybe you should go to 3 times a day for a week or two before going to 2 times a day.Using large doses of steroids for a few days, or even smaller doses for more than two weeks, leads to a prolonged decrease in HPAA function (a feedback mechanism between adrenal glands and pituitary glands. For that reason its very important to decrease it slowly.

      Delete